MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0203
Medical Device Problem Codes Difficult to Advance (2920); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the paraclinoid of the right internal carotid artery (ica) using a penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, while advancing the smart coil halfway through the microcatheter, the physician experienced resistance and had difficulty advancing the smart coil further; therefore, the smart coil was removed.The procedure was completed using additional smart coils and non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up mfr report 3005168196-2020-00331: 1.Section b.Box 4.Date of this report.Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 51.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds along its length.Conclusions: evaluation of the returned smart coil revealed offset coil winds on its embolization coil.If the device is forcefully advanced against resistance, damage such as the offset coil winds may occur.The non-penumbra microcatheter used in the procedure was not returned for evaluation; therefore, the root cause of the resistance could not be determined.During the functional testing, the smart coil was able to be advanced thorough a demonstration microcatheter with resistance due to the pusher assembly kink.The pusher assembly kink was likely incidental to the complaint and may have occurred during advancement against resistance or during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9819375
Report Number3005168196-2020-00331
Device Sequence Number2205334
Product Code HCG
UDI-Device Identifier00814548015705
UDI-Public00814548015705
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2023
Device Model Number400SMTHXSFT0203
Device Catalogue Number400SMTHXSFT0203
Device Lot NumberF81910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer04/21/2020
Initial Report FDA Received Date03/11/2020
Supplement Report FDA Received Date05/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005